Drug warning: increase in suspected opioid overdosesIssued: Friday, May 31, 2019
You can sign up to receive drug alerts and warnings issued in our community by the Community Drug Strategy.
The Community Drug Strategy has received a report of a higher number of suspected opioid overdoses in Sudbury.
While we cannot confirm the substance that has caused the overdoses, this situation serves as an important reminder to the community that street drugs may be cut or mixed with substances such as fentanyl or carfentanil, and that even a very small amount of these substances can cause an overdose.
An overdose occurs when a person uses more of a substance, or combination of substances, than their body can handle. As a consequence, the brain is unable to control basic life functions. The person might pass out, stop breathing or experience a seizure. Overdoses can be fatal.
Prevent opioid overdose / save lives:
- Avoid mixing drugs, including prescribed, over the counter and illegal drugs.
- Avoid drinking alcohol while using other drugs.
- Use caution when switching substances: start with a lower dose than you usually would.
- If you have not used in a while, start with a lower dose. Your tolerance may be lower.
- Avoid using drugs when you are alone.
- Carry a naloxone kit.
- Call 911 if you suspect an overdose.
Overdose symptoms include:
- blue lips or nails
- dizziness and confusion
- the person can’t be woken up
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- drowsiness or difficulty staying awake
Please distribute this information widely to help share the message.
For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.
This item was last modified on October 25, 2019